Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS El Paso, TX

July 28, 2008Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 28, 2008, 6:27 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 6:27 PM MDT (00:27 UTC)
Expired
Jul 28, 2008, 7:42 PM MDT
In force
75 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 147 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 290027
FFWEPZ
NMC017-051-290215-
/O.NEW.KEPZ.FF.W.0030.080729T0027Z-080729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
627 PM MDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 815 PM MDT

* AT 611 PM MDT...TRAINED WEATHER SPOTTERS REPORTED .8 INCHES OF 
RAIN IN 20 MINUTES IN THE EASTERN PART F SAN LORENZO. COLD SPRINGS 
AND THE MIMBRES RIVER WERE RUNNING WITH VERY HIGH VOLUMES OF RAPIDLY
MOVING WATER FILLED WILL CONSIDERABLE TREES AND DEBRIS. DOPPLER RADAR 
REPORTED UP TO 3 INCHES OVER THE HIGHER TERRAIN TO THE EAST OF SAN 
LORENZO IN THE LAST HOUR AND A HALF. 

THE STORM COMPLEX IS SLOWLY DECREASING AND SLOWLY MOVING TO THE 
SOUTHWEST UNDER 10 MPH AND WILL IMPACT STATE ROAD 61 BETWEEN SAN 
LORENZO AND FAYWOOD FAYWOOD. THE LOW WATER CROSSINGS ON HIGHWAY 61 ARE AT 
GREAT RISK TO FILL AND RUN ACROSS STATE ROAD 61 CREATING A DANGEROUS 
SITUATION. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS PARTICULARLY ON STATE ROAD 61.

AVOID THIS AREA IF AT ALL POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3289 10765 3262 10784 3265 10803 3297 10790

$$

NOVLAN
1 follow-up statement
000 
WGUS74 KEPZ 290142
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
742 PM MDT MON JUL 28 2008

NMC017-051-290148-
/O.CAN.KEPZ.FF.W.0030.000000T0000Z-080729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
742 PM MDT MON JUL 28 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SIERRA
AND EAST CENTRAL GRANT COUNTIES...

VERY HEAVY RAIN WAS REPORTED EAST OF SAN LORENZO...AND IT APPEARS 
THAT THE DRAINAGE FROM THE MOUNTAINS TO THE EAST OF STATE ROAD 61 
HAS BEEN DIVERTED ENOUGH TO PREVENT ANY MAJOR PROBLEMS ON THE STATE 
ROADWAY. A WEATHER SPOTTER IN SAN LORENZO REPORTS THAT THE VOLUME OF 
WATER IN COLD SPRINGS CREEK IS GOING DOWN AND THE MIMBRES RIVER 
WHERE IT MEETS COLD SPRINGS IS STILL RUNNING VERY SWIFTLY NEAR 
CAPACITY BUT IS CONTAINED IN ITS BANKS.

LAT...LON 3289 10765 3262 10784 3265 10803 3297 10790

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:27 PM MDT, 4 hours earlier.

Area forecast discussion, Jul 28, 2:27 PM MDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
227 PM MDT MON JUL 28 2008

.SYNOPSIS...
ATMOSPHERIC MOISTURE LEVELS ARE BEGINNING TO LOWER AS HIGH
PRESSURE STARTS TO REBUILD OVER THE AREA IS DOLLYS WAKE. DAYTIME
HEATING AND RESIDUAL MOISTURE WILL BE ENOUGH TO PRODUCE ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN THIS EVENING.
WITH SATURATED SOILS LOCALIZED FLASH FLOODING REMAINS A CONCERN.
TUESDAY THROUGH THE END OF THE WEEK HIGH PRESSURE ALOFT
STRENGTHENS OVER THE AREA. TEMPERATURES WILL WARM TO ABOVE NORMAL
AND STORM COVERAGE WILL BE REDUCED. EXPECT A MORE TYPICAL SUMMERTIME
PATTERN OF ISOLATED STORMS EACH DAY...DEVELOPING OVER THE AREA
MOUNTAINS EARLY AND SPREADING TO LOWLANDS IN THE EVENINGS.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH REMAINS OVER THE AREA IN THE WAKE OF DOLLYS
EXIT. TO BOTH THE EAST AND WEST HIGH PRESSURE CENTERS HANG OVER
CENTRAL TEXAS AND THE UPPER BAJA. WITHIN THE TROUGH OVER THE AREA
IS LOCATED RESIDUAL MOISTURE THAT REMAINS WELL ABOVE THE NORMAL
PWS. HEATING SHOULD DESTABILIZE THE ATMOSPHERE THIS AFTERNOON
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY. MODELS
INDICATE BETTER INSTABILITY AND THUS MORE ACTIVITY OVER THE EASTERN
AND SOUTHERN CWFA AND TO OUR SOUTH THIS EVENING AND TONIGHT. STORM
MOTION WILL BE TO THE SOUTH. FLASH FLOODING REMAINS A CONCERN DUE
TO THE MOIST ENVIRONMENT AND MODERATE TO STRONG STORMS PRODUCING
HIGH RAINFALL INTENSITIES AND SATURATED SOILS ACROSS THE REGION.

TOMORROW THE UPPER HIGH...CURRENTLY TO OUR WEST...BEGINS TO
STRENGTHEN AND NOSE EAST OVER THE WESTERN HALF OF OUR CWFA. THIS
WILL CONTINUE THE WARMING TREND AND HELP TO START A DRYING OF OUR
AIRMASS. EXPECT A FURTHER REDUCTION IN STORM ACTIVITY...ESPECIALLY
WEST OF THE RIO GRANDE. TEMPS BY WEDNESDAY WILL BE ABOVE NORMAL AS
THE HIGH CONTINUES TO STRENGTHEN. RAIN CHANCES WILL BE FURTHER
REDUCED AS STORMS ACTIVITY LOOKS ISOLATED AT BEST. EXPECT A
TYPICAL SUMMER PATTERN OF EARLY AFTERNOON ISOLATED MOUNTAIN STORMS
WITH SOME SPILLING INTO THE LOWLANDS IN THE EVENING. WITHOUT
DISTURBANCES TO TRACK OVER THE AREA NIGHTS SHOULD BE STORM-FREE
AS THE LOSS OF SURFACE HEATING ALLOWS THE ATMOSPHERE TO STABILIZE.
THIS PATTERN AND THE FORECAST FOR TUE-THU SHOULD REMAIN STATIC.

FRIDAY AND SATURDAY THE GFS INDICATES THE UPPER HIGH WILL BE
CENTERED TO OUR NORTH. THE PATTERN INDICATES THE POTENTIAL FOR AN
EAST WAVE DISTURBANCE TO TRACK OVER FROM THE EAST. THIS COULD
CAUSE AN INCREASE IN MOISTURE AND STORM CHANCES THOSE
DAYS...ESPECIALLY SATURDAY.

&&

.AVIATION...
VALID 29/0000Z - 30/0000Z
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CAUSE AREAS
OF IFR CONDITIONS THIS EVENING AND TONIGHT IN HEAVY RAIN AND LOW
CEILINGS...ESPECIALLY EAST OF THE RIO GRANDE VALLEY. CONDITIONS
GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS.

&&

.FIRE WEATHER...
LINGERING DEEP TROPICAL MOISTURE FROM REMNANTS OF DOLLY WILL BE
SLOWLY PUSHED EAST TONIGHT AND TOMORROW AS HIGH PRESSURE ALOFT
BUILDS OVER ARIZONA. SCATTERED SHOWERS AND THUNDERSTORMS EAST OF
THE RIO GRANDE THIS EVENING INTO TONIGHT WHILE THE REST OF THE AREA
WILL HAVE ISOLATED TO WIDELY SCATTERED STORMS. AS THAT HIGH PRESSURE
ALOFT PUSHES DRIER AIR INTO NEW MEXICO A MORE TYPICAL SUMMER PATTERN
WILL DEVELOP TUESDAY THROUGH FRIDAY. ISOLATED MOUNTAIN THUNDERSTORMS
GENERALLY DEVELOPING EARLY EACH AFTERNOON...THEN SPREADING TO LOWER
ELEVATIONS EACH EVENING. TEMPERATURES BACK UP TO NEAR NORMAL ON
TUESDAY...THEN ABOVE NORMAL THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  96  72  98  74 /  30  20  20  10  20
SIERRA BLANCA TX        64  95  63  97  65 /  30  20  20  10  20
LAS CRUCES              69  95  67  99  71 /  20  10  10  10  20
ALAMOGORDO              68  95  66  99  68 /  30  10  20  10  20
CLOUDCROFT              51  75  49  77  51 /  30  20  30  20  20
TRUTH OR CONSEQUENCES   67  94  66  97  66 /  10  10  20  10  10
SILVER CITY             61  88  60  91  63 /  20  20  20  20  10
DEMING                  67  96  66  99  70 /  20  10  10  10  10
LORDSBURG               67  96  66  98  68 /  20  10  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/21 BIRD/PARK
Hazardous weather outlook, Jul 28, 11:00 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT MON JUL 28 2008

NMZ022>025-030>032-TXZ055-056-291730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH DIMINISHING SOMEWHAT...ABUNDANT MOISTURE REMAINS ACROSS THE
REGION. DAYTIME HEATING TODAY WILL DESTABILIZE THE ATMOSPHERE THIS
AFTERNOON AND FUEL SHOWER AND THUNDERSTORM DEVELOPMENT DURING THE
AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS...
SOME WITH LOCALLY HEAVY RAINFALL...ARE EXPECTED. SEVERAL DAYS OF
WIDESPREAD HEAVY RAINFALL HAVE SATURATED SOILS ACROSS THE REGION.
RUNOFF FROM RAINFALL WILL BE QUICKER TO DEVELOP WITH ANY MODERATE TO
HEAVY RAIN THAT FALLS. THUS FLASH FLOODING IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE LEVELS WILL DECREASE AS HIGH PRESSURE ALOFT INCREASES ITS
INFLUENCE ON THE AREA. THIS WILL REDUCE STORM CHANCES AND THE AREAL
COVERAGE OF THOSE STORMS. HOWEVER...SURFACE HEATING WILL INCREASE
SIGNIFICANTLY SO WHATEVER MOISTURE REMAINS WILL BE ENOUGH FOR
ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS. THE FLASH
FLOOD THREAT WILL BE REDUCED BUT DAMAGING MICROBURST WINDS WILL BE A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO LOCAL LAW
ENFORCEMENT OR THIS LOCAL OFFICE.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:44 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.